A Caltech Library Service

Convergence Analysis of Meshfree Approximation Schemes

Bompadre, A. and Schmidt, B. and Ortiz, M. (2012) Convergence Analysis of Meshfree Approximation Schemes. SIAM Journal on Numerical Analysis, 50 (3). pp. 1344-1366. ISSN 0036-1429. doi:10.1137/110828745.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


This work is concerned with the formulation of a general framework for the analysis of meshfree approximation schemes and with the convergence analysis of the local maximum-entropy (LME) scheme as a particular example. We provide conditions for the convergence in Sobolev spaces of schemes that are n-consistent in the sense of exactly reproducing polynomials of degree less than or equal to n ≥ 1 and whose basis functions are of rapid decay. The convergence of the LME in W^(1,p)_(loc) (Ω) follows as a direct application of the general theory. The analysis shows that the convergence order is linear in h, a measure of the density of the point set. The analysis also shows how to parameterize the LME scheme for optimal convergence. Because of the convex approximation property of LME, its behavior near the boundary is singular and requires additional analysis. For the particular case of polyhedral domains we show that, away from a small singular part of the boundary, any Sobolev function can be approximated by means of the LME scheme. With the aid of a capacity argument, we further obtain approximation results with truncated LME basis functions in H^1(Ω) and for spatial dimension d > 2.

Item Type:Article
Related URLs:
URLURL TypeDescription
Ortiz, M.0000-0001-5877-4824
Additional Information:© 2012 Society for Industrial and Applied Mathematics. Submitted: 28 March 2011; accepted: 09 April 2012. Published online: 29 May 2012. This work was supported by the Department of Energy National Nuclear Security Administration under award DE-FC52-08NA28613 through Caltech’s ASC/PSAAP Center for the Predictive Modeling and Simulation of High Energy Density Dynamic Response of Materials.
Funding AgencyGrant Number
Department of Energy (DOE) National Nuclear Security AdministrationDE-FC52-08NA28613
Subject Keywords:meshfree interpolation; convergence analysis; error bounds
Issue or Number:3
Classification Code:AMS Subject Headings: 65N12, 65N15, 90C25
Record Number:CaltechAUTHORS:20121203-131119602
Persistent URL:
Official Citation:Convergence Analysis of Meshfree Approximation Schemes Bompadre, A., Schmidt, B., and Ortiz, M. SIAM Journal on Numerical Analysis 2012 50:3, 1344-1366
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:35769
Deposited By: Jason Perez
Deposited On:04 Dec 2012 00:05
Last Modified:09 Nov 2021 23:17

Repository Staff Only: item control page